FDA Investigates Death Linked to Antibiotic
Three cases of severe liver problems and one death have been reported after patients were given a certain antibiotic. The U.S. Food and Drug Administration is investigating whether the drug telithromycin (Ketek) is responsible.
A patient at Carolinas Medical Center in Charlotte, N.C., died after taking telithromycin. Another had to have a liver transplant, while the third survived a drug-induced case of hepatitis after Ketek was discontinued.
“Because these liver problems are significant and somewhat.... unpredictable, the FDA is evaluating this... medicine in both the U.S. and abroad.... to determine whether additional warning guidance is merited," said FDA spokeswoman Susan Bro.
FDA Issues Alert On Sanofi Antibiotic Ketek
01-20-06 02:41 PM EST
WASHINGTON -(Dow Jones)- The Food and Drug Administration issued a public health advisory Friday after doctors at Carolinas Medical Center in Charlotte reported that one patient died from liver failure and another required a liver transplant in cases that might be linked to an antibiotic marketed by Sanofi- Aventis (SNY).
Doctors also said one patient developed drug-induced hepatitis but later recovered. The antibiotic is sold under the brand name Ketek and was approved by the FDA on April 1, 2004.
The FDA said it was investigating the reports and was conducting a review of other adverse events related to the drug.
The three case reports were released Friday in an online edition of the Annals of Internal Medicine. The article describing the liver problems will appear in the March 21 print edition.
"These cases could represent an unusual clustering of a rare, idiosyncratic drug reaction at one medical center," said John S. Hanson, one of the article's authors and hepatologist with the liver transplant center at Carolinas Medical Center. "However, the severity of liver injury in two of our patients warrants this report in the medical literature and will alert other physicians to this possible link with telithromycin."
Until the FDA review is complete, FDA spokeswoman Susan Bro said the agency isn't making any new recommendations regarding the prescribing practices for Ketek.
She said patients on Ketek should not stop the medication. However, she said patients taking Ketek should contact their physician if they notice yellowing of their eyes or skin or other problems such as blurry vision.
"At this time, FDA advises health-care providers to monitor patients taking telithromycin (Ketek) for symptoms of possible liver problems including jaundice or elevated liver enzymes," the agency said in a statement.
The drug's label, which is aimed at physicians, discusses the possibility of liver dysfunction with the drug. Rare liver problems have been seen with Ketek and similar antibiotics.
A Sanofi spokesman did not return two messages left for comment Friday.
The three cases of liver problems were discovered either during treatment or shortly after the patients started taking Ketek. The patients were not on other medications but two of the three of them reported regular alcohol use.
Researchers said there's no proof that Ketek, known generically as telithromycin, caused the liver problems but that "caution is advised in prescribing this drug pending additional postmarketing surveillance data."
Dr. Hanson said despite the three reports there's "not enough data to indicate major changes in prescribing habits."
According to the article, 10 reports of liver problems have been reported to the FDA involving Ketek as of June 2005. However, researchers said that in eight of those cases patients were also on other medications.
Ketek was approved to kill bacteria that cause sinus infections, bronchitis and pneumonia. It's in a group of medicine known as macrolides that includes erythromycin, Pfizer Inc.'s (PFE) Zithromax and Abbott Laboratories' (ABT) Biaxin.
The drug's label said that cases of liver problems had been reported but that they were "generally reversible." The label warns of possible vision problems.
"Based on the pre-marketing clinical data, it appeared that the risk of liver injury with telithromycin was similar to that of other marketed antibiotics," the FDA said.
-By Jennifer Corbett Dooren, Dow Jones Newswires; 202-862-9294; firstname.lastname@example.org. (END) Dow Jones Newswires
Copyright (c) 2006 Dow Jones & Company, Inc.